Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Done total thyroidectomy. High TSH now, weight gain. Concerned about return of papillary cancer?

I had total thyroidectomy in 1992. My labs have been great since. About 1/1/2 years ago my dr reduced
my medication because I'm in my 60's now. He said it can be hard on the heart as we age. My latest tsh was
2.0 which is much higher than before and I have gained about 15 lbs in the last year. Should I be concerned about return of papillary cancer? thank you
Asked On : Sat, 20 Apr 2013
Answers:  1 Views:  89
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics
Oncologist, Radiation 's  Response
Hello;
After total thyroidectomy patient can be placed under TSH supression or thyroid replacement therapy.

TSH supression therapy involves giving higher dose of thyroxin medication so that TSH level is very low(less than 0.5mU/L).When amount of TSH in your body is low , your thyroid gland stops growing as well as tumor.

However TSH supression has unwanted effects especially on heart and bone and risk increases as your age increase. Moreove people having low risk disease do not benifit mush from TSH supression therapy.

So your doctor have shifted from supression to replacement.In this you take lower amount of thyroxin medication,as a replacement of natural thyroid hormone so that your TSH is in normal range. You need to take thyroxin because your thyroid gland was removed.
You should visit your doctor periodically and there is no need to worry about TSH level.

Regards
Answered: Sat, 20 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor